Heavy Rain, Ellsworth
- When
- June 21, 5:00 AM CST to June 22, 5:00 AM CST
- Where
- Ellsworth County, 6.78 mi NNW of Holyrood
- Reported by
- CoCoRaHS
- Coordinates
- 38.670, -98.450
In the past 24 hours there was 4.54 inches of rain that fell.
Clusters of thunderstorms moved across central and south central Kansas in the early afternoon and evening producing hail from ping pong ball sized to over three inches in diameter. Wind was another factor with up to 80 mph winds and respective damage reported in Barton and Kingman counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Clusters of thunderstorms moved across central and south central Kansas in the early afternoon and evening producing hail from ping pong ball sized to over three inches in diameter. Wind was another factor with up to 80 mph winds and respective damage reported in Barton and Kingman counties. When the threat moved into south central Kansas, the clusters had congealed and transitioned into a squall line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 21, 2:48 AM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 348 AM CDT Sun Jun 21 2020 .SHORT TERM...(Today through Monday night) Issued at 321 AM CDT Sun Jun 21 2020 *Enhanced Risk of Severe Weather this Afternoon through Tonight* Early this morning, broad cyclonic flow aloft resides across the central US. Meanwhile, a modest upper jet is pushing into the NRN Rockies. Water vapor reveals several shortwaves and MCVs embedded within the W/NW flow aloft. One wave, and associated mid-level jet max, is moving across the Central Plains (as of 3 am), and appears to be maintaining ongoing convective clusters from NE south into OK. Thinking these storms will shift south and east away from central/southern KS by sunrise as the upper wave moves into the Mid-MS Valley region, leading to a bit more subsidence. In the wake of that wave, the focus will shift back to the upper jet, and associated s/w, currently moving through the NRN Rockies. The jet, while modest (40-60kt), will shift southeast, with the entrance region overspreading a moistening and destabilizing warm sector across the Central Plains. The warm sector should be characterized by mid 60s to low 70s dewpoints beneath steep mid- level lapse rates (7-8 C/km), yielding MLCAPE values as high as 2000- 4000 j/kg by mid to late afternoon. While modest, increasing mid/upper flow veering with height should support effective shear values of 30-40kt, which will be more than adequate for storm organization. At the SFC, a pair of lows will shift east off the High Plains, and cross KS during the afternoon/evening hours. One will move along the KS/NE state line and the other across SRN KS. Increasing low-level convergence in the vicinity of those SFC lows, and associated frontal/outflow boundaries, should prove more than adequate for convective initiation, especially with the added lift from the approaching jet. The question, then, is when and where will initiation occur. The GFS is the quickest to erode the cap, while the NAM is a bit slower. Given the sources of lift present, I wouldn't be surprised if convection develops a bit more in line with the GFS' timing, even if the cap hasn't fully eroded yet. With deep layer shear oriented more perpendicular to the SFC trough/dryline (forecast to advance east through WRN KS), thinking initial development will be discrete/semi-discrete. With increased forcing over time and the likelihood of cell mergers, convection should grow upscale into one or more severe MCS'. Additionally, a diffuse west to east SFC/outflow boundary may reside across KS. Should that be present, deep layer shear would be more parallel to it, adding to the upscale growth potential. It's possible there will be one large MCS, but I can't rule out two separate clusters (one focused near each SFC low). Even if initially separate, there may be a larger merger/complex with time by the time storms reach SRN KS/NRN OK. Even though the flow aloft will be modest, the NWerly component should allow for decent veering with height. That plus adequate shear/instability should allow supercell structures to develop. Even after upscale growth, effective SRH will increase markedly (perhaps as high as 150-300 m2/s2) as a 35-45kt LLJ kicks in. Moderate to strong instability combined with the potential for rotating updrafts suggests 2"+ hail is a possibility, especially with the initially- discrete storms. Would not be surprised to see some hail up to baseball size out of those initial storms. The greatest threat of very large hail looks to be west of I-135. With time, the threat should markedly shift towards damaging wind (perhaps as high as 75 mph), and occasional large hail. Still could see some very large hail with any supercell structures embedded within the MCS, but perhaps not as big as with the initial storms. Of note, a modest mid- level jet punching into the backside of the MCS should act to enhance the wind potential. This event has the potential to produce numerous 60-75 mph gusts. While the primary threat looks to be large/very large hail and strong, damaging wind gusts, I don't want to completely rule out a low-end tornado threat. Thinking higher LCLs will probably be a limiting factor early in the event as storms form in a deeper-mixed airmass. That said, strong updrafts/enhanced stretching in the strongly unstable airmass may allow some a brief, higher-based tornado to develop. As the LLJ develops during the evening, increasing low- level moisture should lead to lower LCLs and enhanced low- level shear. By that point, storms will probably be growing upscale. Thinking the tornado threat will be over a smaller window, as SPC mentioned, and perhaps focused with any vortices embedded within the MCS. As is often the case, many events carry some caveats. Despite some festering convection this morning (central KS and SRN KS into NRN OK), and lingering cloudcover, the expectation is that this will not have a significant impact on destabilization this afternoon. If anything, it may lay down a boundary or two that could be key in initiation/storm hazards. Lastly, there is still some potential that if storms form early enough in WRN KS, that a pronounced southward movement could lead to only parts of our area seeing severe weather. Stay tuned for updates through the event. Models suggest some renewed convection is possible Monday, but this will be highly dependent on what, if any, recovery can occur after tonight's convection. Given the potential for an expansive area of storms tonight, recovery seems more in question. Should sufficient recovery occur, a low-end severe threat may materialize. Martin .LONG TERM...(Tuesday through Saturday) Issued at 321 AM CDT Sun Jun 21 2020 Still expecting an active W/NW flow regime aloft, especially mid to late week as moisture and instability return north in the wake of the next 2 days of convection. Given the forecast shear/instability, and the favorable pattern aloft, strong to severe storms will be possible once again. Martin && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1130 PM CDT Sat Jun 20 2020 Aviation concern will remain storms late Sun afternoon and Sun night. Storms have continued over western KS over the last several hours and have continued to build back to the west as 850-700mb moisture transport has also shifted west. Current thinking is that this activity will stay west of all TAF sites overnight. Confidence is high that storms will develop after 3 pm across central KS and quickly push southeast through the overnight hours. They should impact KRSL-KGBD around 22z Sun, KICT in the 02z Mon timeframe and KCNU around 04z Mon. Large hail and damaging straight line winds will be likely with the stronger storms. && .HYDROLOGY... Issued at 321 AM CDT Sun Jun 21 2020 Over the next 24-48 hours, the greatest threat of river/flash flooding will reside along/west of I-35 (where the higher rainfall amounts over the past 2 days have been). Still not convinced we'll see additional convection on Monday, but if we do, it would add to the flooding threat, especially for areas that see the highest rainfall totals through tonight. Additional rounds of thunderstorms are possible mid to late-week. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 67 88 64 / 50 90 30 40 Hutchinson 92 65 86 62 / 70 90 20 30 Newton 91 65 85 63 / 60 90 30 40 ElDorado 89 65 85 63 / 60 90 30 40 Winfield-KWLD 90 66 86 65 / 50 80 30 50 Russell 93 63 87 60 / 70 80 20 30 Great Bend 93 63 87 60 / 70 90 10 30 Salina 93 64 87 62 / 70 90 20 30 McPherson 91 64 86 61 / 70 90 20 30 Coffeyville 89 67 85 66 / 20 90 40 50 Chanute 89 67 85 65 / 30 90 40 50 Iola 89 67 85 65 / 30 80 40 50 Parsons-KPPF 89 67 85 66 / 20 90 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...RBL HYDROLOGY...RM
Hazardous Weather Outlook National Weather Service Wichita KS 409 AM CDT Sun Jun 21 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 AM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will impact central Kansas early this morning. At this time, severe weather is not anticipated this morning. The threat of severe weather will increase this afternoon and evening, first across central and south-central Kansas, then potentially reaching southeast Kansas tonight. The primary hazards will be hail up to baseball size and wind gusts of 60-75 mph. A brief tornado cannot be ruled out, mainly central and south-central Kansas. Minor river and flash flooding will be possible through tonight, mainly west of I-35. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of thunderstorms, some strong to severe, will be possible Monday and again mid to late week. Minor river flooding may linger into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation likely this afternoon through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
Special Weather Statement National Weather Service Wichita KS 102 AM CDT Sun Jun 21 2020 KSZ082-091-210700- Harper KS-Kingman KS- 102 AM CDT Sun Jun 21 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Harper County in south central Kansas... Southern Kingman County in south central Kansas... * Until 200 AM CDT. * At 1259 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles north of Harper...moving southeast at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Harper, Attica, Norwich, Zenda, Spivey, Danville, Freeport, Rago, Runnymede and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3748 9842 3749 9782 3717 9780 3716 9817 TIME...MOT...LOC 0602Z 334DEG 10KT 3741 9806 KETCHAM
Special Weather Statement
National Weather Service Wichita KS
203 AM CDT Sun Jun 21 2020
KSZ091-092-210800-
Harper KS-Sumner KS-
203 AM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
Southern Sumner County in south central Kansas...
* Until 300 AM CDT.
* At 202 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles west of Argonia, or 8 miles
southeast of Harper...moving southeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Anthony, Harper, Caldwell, Attica, Argonia, South Haven, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Waldron, Freeport, Perth,
Corwin, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3738 9835 3738 9782 3717 9730 3700 9724
3700 9834
TIME...MOT...LOC 0702Z 294DEG 29KT 3723 9788
KETCHAMSpecial Weather Statement National Weather Service Wichita KS 240 AM CDT Sun Jun 21 2020 KSZ082-210815- Kingman KS- 240 AM CDT Sun Jun 21 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Kingman County in south central Kansas... * Until 315 AM CDT. * At 237 AM CDT...National Weather Service meteorologists were tracking strong wind gusts on the north side of complex of strong thunderstorms 12 miles north of Harper...moving east at 35 mph. wind gusts up to 45 mph will be possible with this storm. * Locations impacted include... Norwich, Murdock, Zenda, Spivey, Cleveland and Rago. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3755 9828 3761 9781 3739 9781 3739 9834 TIME...MOT...LOC 0739Z 263DEG 31KT 3746 9810 KETCHAM
Special Weather Statement National Weather Service Wichita KS 308 AM CDT Sun Jun 21 2020 KSZ091-092-210915- Harper KS-Sumner KS- 308 AM CDT Sun Jun 21 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Harper County in south central Kansas... Sumner County in south central Kansas... * Until 415 AM CDT. * At 306 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Argonia to 8 miles east of Manchester...and moving east at 15 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Wellington, Anthony, Harper, Conway Springs, Caldwell, Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City, Danville, Freeport, Perth, Riverdale, Runnymede and Wellington Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms are not expected to become severe. && LAT...LON 3739 9739 3700 9725 3700 9814 3738 9810 TIME...MOT...LOC 0808Z 266DEG 12KT 3728 9784 3702 9788 KETCHAM
Special Weather Statement
National Weather Service Wichita KS
507 AM CDT Sun Jun 21 2020
KSZ032-047-211100-
Russell KS-Barton KS-
507 AM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Russell County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 600 AM CDT.
* At 505 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southeast of Russell...
moving southeast at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Russell, Hoisington, Claflin, Dorrance, Bunker Hill, Susank,
Russell Airport, Cheyenne Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3894 9891 3895 9866 3869 9849 3841 9849
3841 9877
TIME...MOT...LOC 1006Z 334DEG 16KT 3882 9877
KETCHAMThe Wichita radar (KICT), 143 km away, was scanning. The volume nearest the first event began at 11:00 UTC.
23 thunderstorm wind, 7 hail, 1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
In the past 24 hours there was 4.54 inches of rain that fell.
Brief quarter sized hail but mainly dime sized. The hail storm lasted for about 3 minutes.
Lots of ping pong ball sized hail at Iron Drive South of Lincoln.
Large amount of ping pong ball sized hail.
Report via MPING of tree limbs broken and shingles blown off.
Spotter reported a rapidly rotating wall cloud to the northwest from his location as well.
Report via KSN television station of pea to ping pong ball sized hail. Time is approximated from radar. .
Several fields are covered in running water. Fortunately, no roads had water covering them at this time.
Fire department reported to dispatch there was ping pong ball to golf ball sized hail.
Thunderstorm wind damage report in Russell via social media with 4 to 6 inch diameter tree limbs down in town.
Water reported over Old Highway 40 and 6th Road.
Estimated 3.25 inch hail between Holyrood and Lorraine.
Branches up to 6 inches in diameter were blown down across town. The report came in via social media.
An estimated 80 mph wind gust was reported with damage across town.
Tree limbs of eight inches in diameter were reported down.
Multiple limbs between four and six inches had blown down.
The roof from an apartment complex was partly peeled off and reported via social media.
Widespread tree damage across town with lots of trees blown over. One tree fell onto a vehicle and crushed it. Reports came in via social media.
Four inch tree limbs were reported down.
Tree limbs of eight inches in diameter were down, and trees were split. Time is based on previous reports.
There were reported wind speeds of 60 to 70 mph.
Scattered damage with four to six inch tree limbs down around town.
Trained spotter estimated 75 to 80 mph winds.
Power poles were knocked down.
Time is estimated from radar.
An estimated 60 mph wind gust was reported.
Power poles were reported down.
Farmer reported 50 to 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904445, 904718, 904430, 904431, 904446, 904472, 904432, 904719, 904433, 904473, 904447, 904474, 904429, 904434, 904720, 904435, 904475, 904448, 904450, 904451, 904466, 904467, 904468, 904476, 904477, 904469, 904478, 904479, 904470, 904480, 904481, 904471, 904482.